Symptoms of sudden onset of headache and decreased balance three days earlier prompted a visit to the emergency department.
A 66-year-old man complained of sudden onset of headache and decreased balance three days prior to admission. The headache began on the right side of his head, waxed and waned, and persisted. His balance was poor and his right arm clumsy. Review of systems was otherwise negative.
History: Past medical history includes chronic hypertension and a prior stroke ten years ago that resolved. Medications are amlodipine, aspirin, chlorthalidone, and gabapentin. He has no allergies. He denies cigarettes or alcohol, but uses cocaine and other illicit drugs regularly. He is a widower and lives alone.
Physical Examination: Blood pressure was 144/98, pulse 105, respirations 20, and temperature 97.8F. Medical examination was normal except for track marks on his upper extremities. On neurological examination, he was awake, alert and cooperative. Cranial nerves were normal. Strength was slightly decreased in the right arm. Finger to nose was poor on the right upper extremity, with significant past-pointing. Heel to shin was decreased on the right as well. Gait was wide-based and unsteady. The patient could not tandem walk.
Laboratories: Routine CBC was normal. Creatinine was elevated at 1.4, otherwise metabolic panel was negative. Urine drug screen was positive for cocaine.
Initial CT scan revealed bilateral cerebellar infarcts with partial effacement of the 4th ventricle, although it was still patent. (Figure 1). In addition, there was an infarct in the left occipital lobe (not shown).
Because symptoms began three days prior to admission, he was not eligible for tPA or thrombectomy. The patient was placed on a statin and received physical and occupational therapy. The next day an MRI that confirmed the cerebellar infarcts (Figure 2). The 4th ventricle can be clearly seen. A cardiac echo showed mild concentric left ventricular hypertrophy but no embolic source.
On the third hospital day, the patient became drowsy. His neurological examination was otherwise unchanged. A repeat CT scan demonstrated increased edema in both cerebellar hemispheres and obliteration of the 4th ventricle (Figure 3). Neurosurgery performed a suboccipital craniotomy (Figure 4) and placed a drain in the right lateral ventricle (not shown). The patient became more alert the following day. Two weeks later, the patient was participating in rehab. A follow up CT scan revealed resolving posterior fossa edema, and the 4th ventricle was now widely patent (Figure 5).
This patient’s symptoms of right upper extremity weakness, ataxia, and gait difficulty with headache were consistent with a cerebellar stroke. The bilateral cerebellar infarcts and left occipital infarct were in the distribution of the basilar artery. The stroke was probably related to chronic hypertension, evidenced by the patient’s ventricular hypertrophy and decreased renal function. Acute hypertension secondary to cocaine use is another possibility. Cocaine may also cause a hypercoagulable state, vasoconstriction, and vasculitis.1 The patient’s prior stroke was a risk factor for a second stroke. The cardiac echo did not reveal an embolic source.
Treatment. Cerebellar infarct is uncommon, comprising only 3% of strokes.2 Patients with cerebellar infarcts must be watched closely as space-occupying edema may obstruct the 4th ventricle, resulting in acute hydrocephalus, tonsillar herniation and death. As in this patient, decompensation may occur rapidly. Acute obstruction of the 4th ventricle required emergent suboccipital craniotomy to relieve the increased intracranial pressure in the posterior fossa. He tolerated the procedure well, and mental status returned to normal. He is currently undergoing stroke rehabilitation.
1. Sordo L, Indave BI, Barrio G, et al. Cocaine use and risk of stroke: a systematic review. Drug Alcohol Depend. 2014;142:1-13.
2. Tartara F, Bongetta D, Colombo EV, et al. Strokectomy and Extensive Cerebrospinal Fluid Drainage for the Treatment of Space-Occupying Cerebellar Ischemic Stroke. World Neurosurg. 2018;115:e80-e84.